Hypervitaminosis D is a condition that occurs after taking very high doses of vitamin D.
Vitamin D toxicity
Causes, incidence, and risk factors
An excess of vitamin D causes abnormally high levels of calcium in the blood. This can severely damage the bones, soft tissues, and kidneys over time. It is almost always caused by forms of vitamin D that need a doctor's prescription.
Signs and tests
Tests to confirm the diagnosis:
Stop taking vitamin D. Talk to your health care provider. In severe cases, other treatment may be needed.
Recovery is expected.
- Kidney damage
- Kidney stones
Calling your health care provider
Call your health care provider if:
- You or your child shows symptoms of hypervitaminosis D and has been taking more vitamin D than the recommended daily allowance
- You or your child shows symptoms and has been taking a prescription form of vitamin D
To prevent this condition, pay careful attention to the correct vitamin D dose.
- The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition.
- A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions.
- Call 911 for all medical emergencies.
- Links to other sites are provided for information only -- they do not constitute endorsements of those other sites.
©1997 - A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.